Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 8, NWS Rapid City, SD

April 8, 20219 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Apr 8, 2021, 2:31 PM MDT for 9 counties in South Dakota. It took effect at Apr 8, 2021, 9:00 PM MDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 2:31 PM MDT (20:31 UTC)
In effect from
Apr 8, 2021, 9:00 PM MDT
Expired
Apr 9, 2021, 4:00 PM MDT
In force
19 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 54 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

549 
WWUS73 KUNR 082031
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
231 PM MDT Thu Apr 8 2021

SDZ001-002-012>014-026-030>032-072>074-091145-
/O.NEW.KUNR.WI.Y.0008.210409T0300Z-210409T2200Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Box Elder, Caputa, Wall, 
Philip, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
Union Center, Hermosa, Buffalo Gap, and Fairburn
231 PM MDT Thu Apr 8 2021

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 PM MDT
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwestern and southwestern South 
  Dakota. This includes the Tribal Lands of the Cheyenne River 
  Reservation.

* WHEN...From 9 PM this evening to 4 PM MDT Friday.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

* ADDITIONAL DETAILS...Rain and snow will accompany the strong
  winds, which could result in reduced visibility and hazardous
  travel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
3 follow-up statements
729 
WWUS73 KUNR 090743
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
143 AM MDT Fri Apr 9 2021

SDZ031-073-092200-
/O.UPG.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
/O.NEW.KUNR.HW.W.0005.210409T0743Z-210409T2200Z/
Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Box Elder, Caputa, Wall, Ellsworth AFB, 
and Union Center
143 AM MDT Fri Apr 9 2021

...HIGH WIND WARNING IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

* WHAT...Northwest winds 30 to 45 mph with gusts to around 60 
  mph.

* WHERE...The Pennington County Plains and the Southern Meade 
  County Plains.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. Strong winds can cause blowing dust, reduced 
  visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons outdoors should watch for flying or falling objects that
may injure you. If you are driving, be prepared for sudden wind
gusts that can cause you to lose control of your vehicle,
especially on open stretches, or as you approach the crest of
hills. Also be alert for debris or dust blowing across the road.

&&

$$

SDZ043-092200-
/O.EXA.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
Jackson-
Including the city of Kadoka
143 AM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Jackson County. This includes the Tribal Lands of the 
  Pine Ridge Reservation.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ001-002-012>014-026-030-032-072-074-092200-
/O.CON.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Haakon-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Philip, Sturgis, Piedmont, 
Summerset, Hermosa, Buffalo Gap, and Fairburn
143 AM MDT Fri Apr 9 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of northwestern and southwestern South 
  Dakota. This includes the Tribal Lands of the Cheyenne River 
  Reservation.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control,
  especially in lightweight or high profile vehicles. Strong winds
  can cause blowing dust, reduced visibility, and flying debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
212 
WWUS73 KUNR 091918
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
118 PM MDT Fri Apr 9 2021

SDZ031-073-092200-
/O.CAN.KUNR.HW.W.0005.000000T0000Z-210409T2200Z/
/O.EXA.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
Pennington Co Plains-Southern Meade Co Plains-
Including the cities of Box Elder, Caputa, Wall, Ellsworth AFB, 
and Union Center
118 PM MDT Fri Apr 9 2021

...WIND ADVISORY IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 55 mph.

* WHERE...The Pennington County Plains and the Southern Meade 
  County Plains.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ001-002-012>014-026-030-032-043-072-074-092200-
/O.CON.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Philip, Kadoka, Sturgis, 
Piedmont, Summerset, Hermosa, Buffalo Gap, and Fairburn
118 PM MDT Fri Apr 9 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MDT THIS
AFTERNOON...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northwestern and southwestern South 
  Dakota. This includes the Tribal Lands of the Pine Ridge 
  Reservation and the Cheyenne River Reservation.

* WHEN...Until 4 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
092 
WWUS73 KUNR 092210
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
410 PM MDT Fri Apr 9 2021

SDZ001-002-012>014-026-030>032-043-072>074-092315-
/O.EXP.KUNR.WI.Y.0008.000000T0000Z-210409T2200Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Custer Co Plains-Pennington Co Plains-Haakon-Jackson-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Folsom, Box Elder, Caputa, Wall, 
Philip, Kadoka, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
Union Center, Hermosa, Buffalo Gap, and Fairburn
410 PM MDT Fri Apr 9 2021

...WIND ADVISORY HAS EXPIRED...

Winds will continue to slowly dimnish as the evening wears on.
Therefore the wind advisory has been allowed to expire. Those
driving high profile or light weight vehicles...or those pulling
trailers should still exercise caution as a few strong wind gusts
are still possible. 

$$

For more information from the National Weather Service visit
http://weather.gov/unr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Apr 8, 11:38 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 8, 11:38 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1138 AM MDT Thu Apr 8 2021

.DISCUSSION...(Today Through Wednesday)
Issued at 334 AM MDT Thu Apr 8 2021

Current surface analysis shows low pressure over the upper
midwest, with another area of low pressure over central SK. A cold
front stretches southwest from the SK low into the Pacific NW. A
surface trough extends south from this low across eastern MT and
eastern WY. Upper level analysis shows low over northwest MO, with
shortwave ridge over the northern Rockies into the high plains.
Shortwave trough is noted over the Pacific NW and southwest
Canada. Skies are clear across much of the area, with some clouds
from the system to the east still clipping south central SD. Temps
are mostly in the upper 20s to upper 30s, with light winds in
most areas.

An occasionally unsettled and variable weather pattern can be
expected through the weekend as active northwesterly flow brings a
couple of weather systems and fronts across the region. Temperatures
will bounce around over the next several days. Today will be a warm
one ahead of the first cold front. Highs will be in the 60s and
lower 70s with dry conditions and lighter winds for most areas,
except breezy over south central SD. The cold front to the northwest
will cross the area later this evening and overnight, bringing much
colder air and gusty winds behind it. Winds will likely approach or
reach advisory criteria over the northwest and west central SD
plains, with many areas on the plains seeing some gusts from near 40
to over 50 mph late tonight into Friday. The accompanying shortwave
will bring some areas of mostly snow from later Thursday evening
through midday Friday. The heaviest snowfall will come over the
northern Black Hills and Bear Lodge Mountains as favorable upslope
flow and moisture help to produce a period of heavier snowfall late
Thursday night into Friday morning. Favorable locations for heavy
snowfall will be across the higher elevations from Lead/Deadwood to
Cheyenne Crossing and O'Neill Pass, where amounts near or above 6
inches are now looking likely. Amounts will likely not be as
significant over the Bear Lodge Mts and lower elevations of the
area, but several inches are a good possibility there. Have decided
to issue a winter storm warning mainly for elevations near and above
5000 ft in the northern Black Hills and a winter wx advisory for the
Wyoming Black Hills and Bear Lodge Mts from midnight to noon on
Friday. Elsewhere across far northeast WY into parts of far
northwest SD, light accumulations of snow are likely. Light
accumulations are a good possibility as well over the Pine Ridge
Friday morning as moisture converges on the southeast side of the
Black Hills. Conditions will improve quickly by Friday afternoon
with highs in the 40s and lower 50s in most areas, but winds will
linger through late day before diminishing toward sunset.

Warm air will return briefly again for Saturday, with highs in the
upper 50s to around 70, before the next front arrives Saturday
night. This front will bring very gusty winds again for the latter
half of the weekend. Trailing shortwave will bring some snow showers
late Saturday night into Sunday, with at least a bit of upslope snow
likely over the northern Black Hills, but moisture looks more
limited with this system.

Cooler air will settle across the region Sunday and remain through
most or all of next week as larger upper trough lingers over the
western and central US, with a broad upper low likely developing
over the western states next week. Highs will be below average most
days, with 40s and lower 50s generally expected. Main chances for
any lighter rain or snow showers will mostly be from northeast WY to
southwest SD, in closer vicinity to the main system to the west and
southwest of the region.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1135 AM MDT Thu Apr 8 2021

VFR conditions will continue through 00Z. A cold front will cross
northeast WY early this evening, and western SD later in the
evening, bringing very gusty northwest winds. Wind speeds will be
30 to 40 knots, with higher gusts across western South Dakota.
MVFR to IFR conditions in snow will develop by late evening over
northeast WY and parts of far western SD overnight, especially in
the northern Black Hills.

&&

.FIRE WEATHER...
Issued At 334 AM MDT Thu Apr 8 2021

Warm and dry conditions can be expected today across the area,
with relative humidity dropping to 15 to 20 percent in many areas.
However, winds will stay relatively light in most areas, mostly
10 to 15 mph from the west to northwest. Breezy conditions can be
expected over south central SD, but humidity will be 20 to 30
percent there. A strong cold front will move through the area
tonight. This will bring some gusty northwest winds of 40 to 50
mph across much of the plains later Thursday night and Friday,
especially across the northwest and west central SD plains.
Relative humidity will drop to the lower 20s across northwest SD
Friday afternoon. Given the lack of snow/rain in this area, and
continued dry fuels, fire weather conditions will be elevated
there. Saturday looks to be similar to today, with warm and dry
conditions. At this point, winds do not look to reach red flag
criteria, but will continue to be monitored.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from midnight tonight to noon MDT Friday
     for SDZ024.

WY...Winter Weather Advisory from midnight tonight to noon MDT Friday
     for WYZ057.

&&

DISCUSSION...26
AVIATION...15
FIRE WEATHER...26
Hazardous weather outlook, Apr 8, 4:35 AM MDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
435 AM MDT Thu Apr 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091045-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
435 AM MDT Thu Apr 8 2021 /535 AM CDT Thu Apr 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Elevated fire weather conditions are expected today with minimum
relative humidities as low as 15 percent. A strong cold front
will cross the area tonight, brining gusty northwest winds.
Several inches of snow is expected in the northern Black Hills.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northwest winds will continue on Friday, especially on the
plains. Accumulating snow will continue in the morning over the
northern Black Hills, then decrease in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 3:22 AM MDTWinter Storm WarningUNRLawrence, Meade, Pennington29 hr
Apr 8, 3:22 AM MDTWinter Weather AdvisoryUNRLawrence29 hr

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.